I suppose I should start from the beginning: I'm 29, female, just had my gallbladder out in September 2010, and was diagnosed with an overactive thyroid three weeks later. I'm on 10mg methimazole BID as well as propanolol (20mg BID) to help with an anxiety disorder.
Last month I became ill and ended up seeing two nurse practitioners and went to the ER twice for what I'm guessing was a sinus infection. I had three different antibiotics over this time (took Biaxin for two days and it went crazy on my GI tract, so I was switched to amoxicillin) and started a vitamin supplement (Geritol) to help restore some of my energy. It worked for a few days, but now I'm starting to feel horrible again. (I finished the amoxi four days ago.)
My current symptoms are as follows: nausea, loss of appetite, fatigue, photo-sensitivity, anxiety, palmar hyperhidrosis (sweaty palms)
I wake up and once I start moving around I lose whatever appetite I might have had, followed by slight nausea. I feel exhausted and want to go back to bed. This makes me anxious and I have to self-soothe (I'm seeing a therapist, but she's out of town until the end of January). After a couple hours I'm okay and can eat, have a little energy, and can go about my day. However, I also have photo-sensitivity and cannot look at a computer monitor for very long. My hands seem to be sweaty a lot, too, and I have to wipe them over and over while I type. My diet is fairly good, I think; I reach for fruits and vegetables more than meat and potatoes, and I've been eating a serving of yoghurt every day to help soothe my GI tract. I've lost a little weight during this time (which is not a terrible thing, as I am overweight) but my main concern is the fatigue, temporary loss of appetite (I need to eat with my pills), and anxiety.
Could anxiety be the main culprit behind all this? Am I still healing and need all this rest? Do I need to change my diet? I have an appointment to see a doctor on 2 February, but if anyone has any ideas I am very open to suggestions.
Welcome to the MedHelp forum!
The symptoms could be exacerbation of the GERD. It could also be hiatal hernia. Treatment is a combination of drugs to reduce the acid and lifestyle changes. You will need to take a combination of medications (under medical supervision) like a proton pump inhibitor such as omeprazole, lansoprazole or pantoprazole empty stomach in the morning and an antacid gel after meals for complete relief. Possibility of H pylori infection too should be looked into by a carbon urea breath test and a combination antibiotic tried. Many a times a persisting H pylori infection can be the cause behind acidity not responding to treatment.
Life style changes that will help include: Avoid heavy meals and eat frequent small meals. Avoid too much of caffeine, tea, smoking, fried food and drinks both alcoholic and non alcoholic fuzzy ones. Avoid heavy exercises within 4 hours of a heavy meal. Raise the head end of the bed by pillows to 30 degrees. Avoid lying down for least 2 hours after food. Maybe these tips will help you.
You should consult a gastroenterologist (a specialist who looks after the diseases of our digestive system) or a physician for this if these tips reduce your symptoms.
Retinal detachment (this also causes flashes of light), iritis, uveitis, optic neuritis, corneal ulcerations and other afflictions of cornea, and cataracts are a few eye related causes for increased sensitivity to light. It can be due to nervous system disorders like herniation of tonsils or Chiari malformation, meningitis and encephalitis. The latter two you obviously do not have as you do not have any other symptoms. Chiari malformation can be diagnosed by a MRI of the brain. Other than that it can be a symptom of migraine, retinal migraine, ophthalmic migraine, magnesium deficiency, infectious mononucleosis (if you have a recent history of flu like symptoms), chronic fatigue syndrome, hangover, side effects of certain drugs etc. Do discuss this with your doctor and get yourself examined. Take care!
To kcooprider: I just had my thyroid checked, actually, and it's still in the normal range. My only allergies, that I know of, are to narcotic analgesics (hydrocodone, tramadol, etc.) They make me itch all over; that's about it.
To doctornee: You bring up SEVERAL good points. There is a history of retinal detachment in my family, and I have seen flashes of light at the corners of my eyes recently. This shall be looked into ASAP. (Fortunately I'm on medical leave and don't have to worry very much about driving.)
At this point I am more inclined to point blame toward my GI tract - specifically my stomach, for upon ingesting a couple generic calcium antacid tablets, many of my symptoms were relieved within ten minutes. I still have some fatigue, but even that has been reduced greatly with antacid tablets. I'm using them rather sparingly right now and have an appointment to see my doctor.
Thank you both for your responses! I appreciate your insight and suggestions. :-)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.